Alabama, 2013

Flash Flooding and Damaging Winds in Alabama, July 23, 2013

July 23, 2013 · NWS BMX · 26 events in 16 counties and zones

On Tuesday, July 23, several rounds of convection, aided by upper level impulses crossing the area in an active northwesterly flow pattern, affected Central Alabama through the day. The strongest and most organized of these was a mesoscale convective system (MCS) that moved into northwest Central Alabama during the late morning hours and push southeastward, producing damaging winds across much…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Tuesday, July 23, several rounds of convection, aided by upper level impulses crossing the area in an active northwesterly flow pattern, affected Central Alabama through the day. The strongest and most organized of these was a mesoscale convective system (MCS) that moved into northwest Central Alabama during the late morning hours and push southeastward, producing damaging winds across much of the area. Heavy rainfall also caused isolated flash flooding in Blount County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 23, 8:21 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 23, 8:21 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
921 AM CDT TUE JUL 23 2013

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

FEATURE ONE WAS AN OUTFLOW BOUNDARY LOCATED GENERALLY FROM AUBURN
TO MONTGOMERY TO EUTAW. SHOWERS AND THUNDERSTORMS CONTINUE ALONG
THIS BOUNDARY FROM WETUMPKA TO ROANOKE. THIS ACTIVITY WILL CONTINUE
EAST SOUTHEAST TOWARD TUSKEGEE AUBURN AND PHENIX CITY THIS
MORNING. A SECONDARY OUTFLOW BOUNDARY WAS LOCATED FROM THE
BIRMINGHAM METRO TOWARD HEFLIN. THUNDERSTORMS WERE ALSO DEVELOPING
ALONG THIS AXIS. AN UPPER LEVEL DISTURBANCE WAS MOVING ACROSS
NORTHERN ALABAMA THIS MORNING AND THIS WAS THE INITIATOR OF THE
CONVECTION. ADDITIONAL STORMS WILL AFFECT AREAS FROM ONEONTA TO
CENTRE ASSOCIATED WITH THIS FEATURE ALOFT.

FEATURE TWO WAS AN AREA OF CLEARING SKIES AND INSOLATION NORTH AND
WEST OF I-65/I-20. THUNDERSTORMS ARE INITIATING IN THIS AREA TOO
AS INSTABILITIES ARE INCREASING.

ANOTHER UPPER LEVEL DISTURBANCE IN THE NORTHWEST FLOW ALOFT WAS
LOCATED OVER THE LOWER MISSISSIPPI VALLEY AND WAS PRODUCING STORMS
ACROSS NORTHERN MISSISSIPPI AND INTO ARKANSAS AND TENNESSEE. THIS
FEATURE WILL SWING INTO WESTERN ALABAMA AROUND NOON.
THEREFORE...EXPECT A FEW ROUNDS OF THUNDERSTORMS THROUGH THE EARLY
EVENING HOURS ACROSS MUCH OF CENTRAL ALABAMA.

THE 12Z AREA RAOBS AND THE SATELLITE DEPICTION INDICATE HIGH
PRECIP WATER OVER MUCH OF THE AREA AGAIN TODAY...IN SOME
INSTANCES...OVER 2 INCHES. BULK SHEAR IS NOT IMPRESSIVE BUT A
DEVELOPING COLD POOL IN NORTHERN MISSISSIPPI SHOULD ALLOW SOME
STORM ORGANIZATION AND REGENERATION ALONG WITH THE UPPER SUPPORT.
MID LEVEL LAPSE RATES ARE A BIT BETTER THAN YESTERDAY WITH
INSTABILITY VALUES NEARLY THE SAME. THEREFORE...WENT AHEAD AND
ADDED THE LOCALIZED CHANCE OF FLASH FLOODING AND WIND GUSTS 35 TO
60 MPH IN THE HWO THROUGH 10 PM AREA WIDE.

STAY TUNED FOR FURTHER UPDATES AND BE PREPARED FOR THE ISSUANCE OF
A FEW WARNINGS TODAY.

75

&&

.AVIATION...
12Z TAF DISCUSSION.

ANOTHER MORNING OF VARIABLE CIGS ACROSS CENTRAL ALABAMA...BUT
CURRENTLY CIGS ARE GENERALLY IFR WITH SOME PATCHY FOG OUT THERE
AS WELL. A COMPLEX OF STORMS DEVELOPED OVERNIGHT AND CONTINUES TO
PUSH SE ACROSS THE NORTHERN HALF OF THE FORECAST AREA. HAVE
INCLUDED A TEMPO FOR TSRA AT THE NORTHERN TERMINALS WITH SOME
HIGHER CIGS. STORMS WILL BRING HEAVY RAIN...GUSTY WINDS...AND
LIGHTNING. THESE NORTHERN AREAS COULD SEE A BREAK ONCE THESE
STORMS MOVE THRU BEFORE YET ANOTHER WAVE MOVES IN FROM THE NW
LATER THIS MORNING/AFTERNOON. FOR THE SOUTHERN SITES...IT SHOULD
BE SEVERAL HOURS BEFORE WHAT'S LEFT OF THE ONGOING COMPLEX PUSHES
THAT FAR SOUTH. WILL CARRY VCTS FOR ALL TERMINALS THRU THE
REMAINDER OF THE DAYLIGHT HOURS. DUE TO UNCERTAINTY IN WHETHER ANY
ADDITIONAL WAVES WILL PUSH THRU OVERNIGHT DID NOT INCLUDE ANY
MENTION OF TS AT THIS TIME. WINDS WILL GENERALLY BE OUT OF THE SW
AROUND 10 KTS TODAY.

19

&&

.PREV DISCUSSION...
/ISSUED 335 AM CDT TUE JUL 23 2013/

AN ACTIVE WEATHER PATTERN WILL CONTINUE TODAY AS UPSTREAM
DISTURBANCES EMBEDDED WITHIN NORTHWEST FLOW MOVE TOWARD CENTRAL
ALABAMA. SHOWERS AND STORMS ARE ALREADY DEVELOPING ACROSS NORTHERN
MISSISSIPPI AND WESTERN TENNESSEE AND THIS MAY BE AN EARLY
INDICATION OF A RATHER ACTIVE AFTERNOON FOR US. THERE IS VERY
LITTLE SKILL IN TRYING TO PIN DOWN TIMING AND LOCATION OF THESE
SHOWERS AND STORMS BUT FEELING PRETTY CONFIDENT THAT MUCH OF THE
AREA WILL SEE MEASURABLE RAINFALL THIS AFTERNOON. RAISED INTO THE
LIKELY CATEGORY (60 PERCENT) ACROSS THE ENTIRE CWA. A SIMILAR
STORY IS EXPECTED FOR WEDNESDAY WITH LIKELY POPS ONCE AGAIN.

THE GFS AND ECMWF ARE IN BETTER AGREEMENT THAT DRIER AIR WILL MOVE
INTO THE REGION ON THURSDAY AND FRIDAY IN ASSOCIATION WITH A
SHORTWAVE UPPER-LEVEL RIDGE. EXPECTING MAINLY DRY CONDITIONS BOTH
DAYS WITH A SLIGHT INCREASE IN AFTERNOON HIGHS.

MODEL SPREAD BEGINS TO DEVELOP FOR THE WEEKEND REGARDING THE
TIMING OF THE NEXT DISTURBANCE BUT THE GFS AND ECMWF AGREE THAT A
FAIRLY STRONG SYSTEM BY JULY STANDARDS WILL APPROACH THE REGION.
SUCH A SITUATION SHOULD LEAD TO A DECENT SHOT AT SHOWERS AND
STORMS WITH A POSSIBLE FRONTAL PASSAGE BY SUNDAY IF THE GFS
SOLUTION VERIFIES.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     87  70  87  69  87 / 100  40  60  10  10
ANNISTON    86  71  86  68  87 / 100  40  60  10  10
BIRMINGHAM  88  72  88  69  88 / 100  40  60  10  10
TUSCALOOSA  89  72  89  71  91 / 100  40  60  10  10
CALERA      87  71  87  70  88 / 100  40  60  20  10
AUBURN      87  69  87  70  89 / 100  40  60  20  20
MONTGOMERY  89  72  89  72  90 /  70  40  60  20  20
TROY        88  71  88  71  89 /  70  40  60  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 23, 7:34 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 AM CDT TUE JUL 23 2013

ALZ011>015-017>050-241345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
834 AM CDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A FEW ROUNDS OF THUNDERSTORMS ARE EXPECTED TODAY AREA WIDE. LOCALIZED
AREAS MAY EXPERIENCE HEAVY RAINFALL LEADING TO SOME FLOODING.
ADDITIONALLY...ISOLATED STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 35 TO 60 MPH. THE ACTIVITY SHOULD LOSE SOME INTENSITY BY
10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THROUGH THIS EVENING FOR ISOLATED STRONG TO SEVERE
STORMS.

In the hours before

Special weather statement, Jul 23, 4:28 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
528 AM CDT TUE JUL 23 2013

ALZ011-013-231115-
FAYETTE AL-MARION AL-
528 AM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION AND FAYETTE
COUNTIES UNTIL 615 AM CDT...

AT 524 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GUIN...OR 6 MILES WEST OF WINFIELD...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WINFIELD...
  FAYETTE...
  BRILLIANT...
  BLUFF...
  GLEN ALLEN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3408 8790 3407 8764 3388 8763 3387 8753
      3369 8753 3369 8742 3360 8742 3361 8763
      3359 8763 3357 8767 3352 8767 3352 8795
      3403 8796
TIME...MOT...LOC 1028Z 310DEG 16KT 3395 8788

19
Special weather statement, Jul 23, 5:16 AM CST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 AM CDT TUE JUL 23 2013

ALZ017-024-231200-
BLOUNT AL-JEFFERSON AL-
616 AM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND SOUTHWESTERN BLOUNT
COUNTIES UNTIL 700 AM CDT...

AT 616 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WARRIOR TO GRAYSVILLE TO
BULL CITY...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GARDENDALE...
  FULTONDALE...
  HUEYTOWN...
  FAIRFIELD...
  BIRMINGHAM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3384 8642 3380 8658 3372 8652 3356 8655
      3352 8652 3347 8667 3333 8684 3331 8691
      3340 8725 3346 8733 3349 8733 3348 8729
      3353 8727 3355 8719 3362 8717 3366 8706
      3377 8703 3379 8697 3384 8696 3394 8682
TIME...MOT...LOC 1116Z 288DEG 29KT 3385 8677 3363 8699
          3347 8721

77/GLEASON
Special weather statement, Jul 23, 9:56 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1056 AM CDT TUE JUL 23 2013

ALZ011-012-014-231700-
LAMAR AL-MARION AL-WINSTON AL-
1056 AM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN WINSTON...MARION
AND NORTHERN LAMAR COUNTIES UNTIL NOON CDT...

AT 1057 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SANDY SPRINGS TO 6 MILES
WEST OF AMORY...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SULLIGENT...
  HAMILTON...
  WINFIELD...
  DETROIT...
  WESTON...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3433 8817 3431 8762 3393 8764 3391 8778
      3392 8795 3389 8795 3390 8824
TIME...MOT...LOC 1557Z 275DEG 25KT 3443 8835 3398 8855

75
Local storm report, Jul 23, 10:05 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1105 AM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             GUIN                    33.97N 87.91W
07/23/2013  E0.25 INCH       MARION             AL   TRAINED SPOTTER

&&

LINHARES
Local storm report, Jul 23, 10:06 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 AM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     HEAVY RAIN       GADSDEN                 34.01N 86.01W
07/23/2013  E1.25 INCH       ETOWAH             AL   EMERGENCY MNGR

            MINOR STREET FLOODING ALONG HIGHWAY 411.

&&

LINHARES

The radar

The Columbus AFB radar (KGWX), 22 km away, was scanning. The volume nearest the first event began at 16:21 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
July 23, 10:20 AM CST
Where
Lamar County, 1.15 mi E of Detroit
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.030, -88.150

Several trees were uprooted in northern Lamar County.

Thunderstorm Wind, Marion

When
July 23, 10:33 AM CST
Where
Marion County, 0.57 mi W of Twin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.000, -87.860

A tree was uprooted in the Twin Community.

Thunderstorm Wind, Fayette

When
July 23, 11:20 AM CST
Where
Fayette County, 1.15 mi W of Covin
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
33.680, -87.900

Trees were uprooted near the junction of Blue Ridge Cutoff and Highway 96.

Thunderstorm Wind, Fayette

When
July 23, 11:27 AM CST
Where
Fayette County, 0.58 mi E of Bankston
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.670, -87.670

Trees were uprooted near Highway 18 in Bankston.

Thunderstorm Wind, Walker

When
July 23, 11:45 AM CST
Where
Walker County, 0.9 mi SW of Coal Vly
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.710, -87.390

Several trees were uprooted along Highway 18 in Oakman.

Thunderstorm Wind, Tuscaloosa

When
July 23, 12:21 PM CST
Where
Tuscaloosa County, 2.15 mi NNE of Coker
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.260, -87.690

Several trees were uprooted at the junction of Romulus Road and Highway 82.

Thunderstorm Wind, Jefferson

When
July 23, 12:41 PM CST
Where
Jefferson County, 0.9 mi SE of Mountain Brook
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.490, -86.740

One tree was uprooted and fell onto two cars in Mountain Brook.

Thunderstorm Wind, Shelby

When
July 23, 1:05 PM CST
Where
Shelby County, 5.05 mi NE of Quito
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.440, -86.700

Several roads were uprooted near Cahaba Beach Road.

Flash Flood, Blount

When
July 23, 1:30 PM CST to 3:30 PM CST
Where
Blount County, 1.8 mi SW of Hayden to 2.21 mi WSW of Hayden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.860, -86.790

Up to 4 inches of rain fell in a short amount of time and led to flash flooding across western Blount County. Several roads became impassable due to flowing water.

Thunderstorm Wind, Marengo

When
July 23, 1:30 PM CST
Where
Marengo County, 0.69 mi N of Demopolis
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
32.530, -87.830

Trees were reported down near County Road 2 and Arcola Road, east of Demopolis.

Thunderstorm Wind, Dallas

When
July 23, 1:58 PM CST
Where
Dallas County, 1.38 mi N of Selma
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.420, -87.020

Several trees were uprooted, along with downed powerlines in and around Selma. The Crown Chicken building sustained minor roof damage and several homes were damaged due to fallen trees.

Thunderstorm Wind, Autauga

When
July 23, 2:05 PM CST
Where
Autauga County, 2.43 mi WSW of Bonita
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -86.870

A few trees were uprooted near the Jones community.

Thunderstorm Wind, Autauga

When
July 23, 2:10 PM CST
Where
Autauga County, 3.23 mi WNW of Autaugaville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.450, -86.720

Several trees were reported down along Highway 14 and County Road 45, just west of Autaugaville.

Thunderstorm Wind, Montgomery

When
July 23, 2:20 PM CST
Where
Montgomery County, 0.69 mi S of Snowdoun
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.240, -86.300

A large tree was uprooted in Snowdoun.

Flash Flood, Montgomery

When
July 23, 2:25 PM CST to 5:00 PM CST
Where
Montgomery County, 1.84 mi SSW of Montgomery to 1.68 mi S of Montgomery
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.355, -86.309

An isolated thunderstorm followed closely by a squall line moved across Montgomery in short time. Very heavy rainfall of around one inch feel within 30 minutes, likely from the isolated thunderstorm. Water did not time to run off before the squall line moved across the area. This resulted in urban flooding with at least one location becoming impassable. East Ogden Ave near Norman Bridge Rd became impassable as water flowed across the road.

Thunderstorm Wind, Elmore

When
July 23, 2:39 PM CST
Where
Elmore County, 1.88 mi WNW of Cobbs Ford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -86.350

Trees were uprooted near Harris Road and Politic Road.

Thunderstorm Wind, Elmore

When
July 23, 2:39 PM CST
Where
Elmore County, 1.81 mi NE of Jordan Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.670, -86.280

Trees and powerlines were downed, with one tree causing damage to a home.

Thunderstorm Wind, Elmore

When
July 23, 2:40 PM CST
Where
Elmore County, 0.8 mi SSE of Robinson Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.509, -86.376

Trees were reported down across portions of Millbrook, including several trees down along Highway 143, Ingram Road, and Myrick Road.

Thunderstorm Wind, Elmore

When
July 23, 2:45 PM CST
Where
Elmore County, 1.5 mi NNW of Holtville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.650, -86.330

Trees were uprooted near Lighthouse Road and Narrow Loop.

Thunderstorm Wind, Elmore

When
July 23, 2:50 PM CST
Where
Elmore County, 1.35 mi ESE of Wetumpka
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
32.540, -86.200

Trees and powerlines were reported down in and around the Wetumpka and Elmore areas.

Thunderstorm Wind, Montgomery

When
July 23, 2:50 PM CST
Where
Montgomery County, 2.15 mi SSE of Montgomery
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.350, -86.290

Approximately 25 softwood trees were snapped or uprooted, and minor structural damage occurred to several homes from fallen trees. This damage was the result of a microburst, with maximum straight line winds up to 75 miles per hour.

Thunderstorm Wind, Elmore

When
July 23, 3:10 PM CST
Where
Elmore County, Coosada
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.500, -86.330

Trees and powerlines were downed in and around Coosada.

Thunderstorm Wind, Elmore

When
July 23, 3:20 PM CST
Where
Elmore County, 0.9 mi NE of Tallassee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -85.890

A few trees were uprooted in and around Tallasee.

Thunderstorm Wind, Tallapoosa

When
July 23, 3:30 PM CST
Where
Tallapoosa County, 0.58 mi W of Reeltown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.600, -85.810

Several trees were reported down on Macedonia Road in Reeltown.

Thunderstorm Wind, Macon

When
July 23, 3:33 PM CST
Where
Macon County, 1.17 mi E of Greenwood
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.420, -85.680

Multiple trees were down near South Main Street, Lee Street and Elm Street.

Thunderstorm Wind, Pike

When
July 23, 3:40 PM CST
Where
Pike County, 2.15 mi SSE of Alred
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.770, -86.010

Several trees were uprooted near Hephzibah.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471881, 471882, 471883, 471927, 471933, 471935, 471938, 473177, 471943, 473178, 473179, 473180, 473181, 473182, 493840, 473183, 473184, 473185, 473186, 473187, 473188, 473189, 473190, 473191, 473192, 473197.